Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 114, NWS Tulsa, OK

August 11, 2008McIntosh County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 11, 2008, 6:38 PM CDT for McIntosh County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 6:38 PM CDT (23:38 UTC)
Expired
Aug 11, 2008, 10:30 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County McIntosh County, OK

The radar

The Tulsa radar (KINX), 96 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 112338
FFWTSA
OKC091-120330-
/O.NEW.KTSA.FF.W.0114.080811T2338Z-080812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1030 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 11       
  MILES NORTHWEST OF RAIFORD TO 10 MILES EAST OF VIVIAN...REMAINING  
  NEARLY STATIONARY. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS  
  ALREADY FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH     
  1030 PM CDT.

* THE STORMS PRODUCING THE HEAVY RAINFALL AND POTENTIAL FLASH        
  FLOODING WILL EFFECT AREAS NEAR VIVIAN...RAIFORD...AND LOCATIONS   
  NEAR INTERSTATE 40 SOUTHEAST OF HENRYETTA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3539 9591 3538 9588 3541 9588 3543 9585
      3528 9557 3520 9573 3519 9577 3535 9597

$$
2 follow-up statements
000 
WGUS74 KTSA 120103
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
803 PM CDT MON AUG 11 2008

OKC091-120330-
/O.CON.KTSA.FF.W.0114.000000T0000Z-080812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCINTOSH OK-
803 PM CDT MON AUG 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHWESTERN MCINTOSH COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN CONTINUING OVER MUCH OF SOUTHWESTERN MCINTOSH 
COUNTY...WITH THE AREA OF RAINFALL SHOWING LITTLE MOVEMENT.  RADAR 
INDICATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN WITHIN THE PAST 3 
HOURS ACROSS PORTIONS OF THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL 
BE POSSIBLE THROUGH 1030 PM CDT.

WHILE LIGHT TO MODERATE RAIN WILL EFFECT MUCH OF MCINTOSH 
COUNTY...THE HIGHEST POTENTIAL FOR FLASH FLOODING REMAINS OVER 
SOUTHWESTERN PORTIONS OF THE COUNTY...ESPECIALLY NEAR 
RAIFORD...VIVIAN...AND AREAS SOUTHEAST OF THE INTERSTATE 40 AND 
INDIAN NATIONS TURNPIKE INTERSECTION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

LAT...LON 3539 9591 3538 9588 3541 9588 3543 9585
      3528 9557 3520 9573 3519 9577 3535 9597

$$
000 
WGUS74 KTSA 120320
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1020 PM CDT MON AUG 11 2008

OKC091-120330-
/O.EXP.KTSA.FF.W.0114.000000T0000Z-080812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCINTOSH OK-
1020 PM CDT MON AUG 11 2008

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MCINTOSH COUNTY EXPIRES
AT 1030 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3539 9591 3538 9588 3541 9588 3543 9585
      3528 9557 3520 9573 3519 9577 3535 9597

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:20 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 11, 6:20 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
620 PM CDT MON AUG 11 2008

.DISCUSSION...

.AVIATION...
LOW CLOUD COVER WILL CONTINUE INTO TOMORROW WITH A GRADUAL RISE IN
CEILINGS POSSIBLE BY TOMORROW AFTERNOON AS DRIER AIR ATTEMPTS TO
PUSH SOUTHWARD IN WAKE OF PASSING WAVE. WIDESPREAD IFR CONDITIONS
OVERNIGHT WITH SCATTERED CONVECTION NEARER KMLC/KFSM SITES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....06
AVIATION...07
Hazardous weather outlook, Aug 11, 4:50 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT MON AUG 11 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT MON AUG 11 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EXTREME SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS
SOUTHEAST OKLAHOMA OVERNIGHT AS AN UPPER LOW MOVES ACROSS THE REGION.
THIS ACTIVITY MAY TRAIN ACROSS PARTS OF SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS THROUGHOUT THE NIGHT... CREATING THE RISK OF
ADDITIONAL FLASH FLOODING TO AREAS MAINLY SOUTH OF INTERSTATE 40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WITH A SURFACE FRONT LINGERING IN THE VICINITY AND AN UPPER LEVEL SYSTEM
MOVING SOUTHEAST INTO THE AREA... THUNDERSTORMS WILL REMAIN IN THE
FORECAST FOR TUESDAY. THERE SHOULD BE A BREAK IN THE RAIN CHANCES
WEDNESDAY AND MUCH OF THE DAY THURSDAY AS THE FRONT GETS PUSHED
SOUTH AND THE ATMOSPHERE DRIES OUT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE THURSDAY NIGHT AND FRIDAY AS A SIGNIFICANT
COLD FRONT MOVES INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:29 AM CDTFlash Flood WarningTSAMcIntosh, Pittsburg4 hr
Aug 11, 6:00 AM CDTFlash Flood WatchTSAChoctaw, Haskell, Latimer, McIntosh, Muskogee, Okfuskee and 3 more25 hr
Aug 11, 8:21 AM CDTFlash Flood WarningTSAHaskell, Latimer, McIntosh, Pittsburg6 hr
Aug 11, 6:00 PM CDTAreal Flood AdvisoryTSAMcIntosh2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.